Lansing, Michigan


Email David Mittleman David Mittleman on LinkedIn David Mittleman on Facebook David Mittleman on Avvo
David Mittleman
David Mittleman
Attorney • (888) 227-4770

Stevens-Johnson Syndrome: A Rare Condition Causes a Young Man's Death

Comments Off

It wasn’t the first time that Cody Strickland, a self-described “outdoorsy electrician”, came into contact with poison ivy and experienced the itchy rash that comes from the plant’s chemicals. It wasn’t a big deal, however—Strickland knew to take care of it the next day at the local hospital. That was in early February, but by the beginning of March, the 21-year-old was dead from a disease known as Stevens-Johnson syndrome.

Stevens-Johnson syndrome is not caused by poison ivy. Rather, it is caused by a pill reaction, but the resulting effects are pretty gruesome. Specifically, the unpredictable drug reaction makes your skin and internal organ-lining fall off, literally, in sheets. Any drug can trigger the reaction, but doctors aren’t sure why certain individuals are affected and some aren’t. However, some doctors hypothesize that it’s a genetic predisposition. Luckily, the disease is estimated to effect just a few people per million a year, but if the disease does strike, it does so without warning.

While Strickland’s case of Stevens-Johnson syndrome was particularly severe and aggressive (he lost almost 95% of the skin on his body and internal organs), most people survive. The Mayo Clinic provides the follow information on the symptoms and treatment of Stevens-Johnson syndrome:

· Stevens-Johnson syndrome usually begins with flu-like symptoms, followed by a painful red or purplish rash that spreads and blisters, causing the top layer of your skin to fall off.

· If you suspect that you have Stevens-Johnson syndrome, it is important to seek medical attention since the condition usually requires hospitalization.

· Treatment focuses on eliminating underlying causes, controlling symptoms and minimizing complications.

· Recovery can take weeks to months, depending on the severity of the condition.

· If your doctor determines that your Stevens-Johnson was caused by a reaction to a drug, you will most likely need to avoid taking that medication and any other related medications in the future.